Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 51, NWS Midland/Odessa, TX

May 14, 2001Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2001, 5:10 PM CDT for Upton County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 14, 2001, 5:10 PM CDT (22:10 UTC)
Expired
May 14, 2001, 5:45 PM CDT
In force
35 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 69 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2001-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2001-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 142211
SVRMAF

TXC461-142245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
510 PM CDT MON MAY 14 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN UPTON COUNTY IN SOUTHWEST TEXAS

* UNTIL 545 PM CDT

* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF KING MOUNTAIN...MOVING EAST AT
  15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...    
  KING MOUNTAIN AND RANKIN.

HAIL TO THE SIZE OF DIMES OR LARGER AND WIND GUSTS TO 60 MPH CAN 
BE EXPECTED IN THE WARNED AREA.

LAT...LON 3144 10224 3116 10223 3112 10178 3150 10178

DJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:35 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 14, 3:35 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
335 PM CDT MON MAY 14 2001

H5 RDG CONTINUES TO BE THE DOMINATE WEATHER FEATURE OVER THE AREA.
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE FORMED
OVER THE AREA THIS AFTERNOON.  SINCE THESE ARE MOSTLY DIURNAL IN
NATURE EXPECT THAT THEY SHOULD DIE OFF SHORTLY AFTER SUNSET.
TOMORROW SHAPING UP TO BE A WARM DAY WITH WEST WINDS RETURNING TO THE
AREA FURTHER AIDING IN THE WARMUP.  AT THIS TIME DO NOT FEEL THAT WE
WILL HAVE A CHANCE OF PRECIP GIVEN THAT LOW LEVEL WESTERLY FLOW
SHOULD PUSH LOW LEVEL MOISTURE TO THE EAST.  WILL STILL PROBABLY SEE
SOME TOWERING CU BY AFTERNOON GIVEN THE 700 TEMPS AND DEWPTS. HAVE
ALSO INCLUDED SLIGHT CHANCE POPS IN THE MOUNTAINS TO ACCOUNT FOR THE
MID LEVEL MOISTURE AND GOOD DIURNAL HEATING.  ON WEDNESDAY...TEMPS
WILL BE PUSHING THE CENTURY MARK AS WESTERLY DOWNSLOPE CONDITIONS
PERSIST.

INTO THE EXTENDED...THURSDAY SHOULD BE SLIGHTLY COOLER DUE TO THE
RETURN OF SOUTHEAST TO SOUTH WINDS TO THE AREA.  WEAK FRONT TRIES
TO PUSH INTO THE NORTHERN AREAS FRIDAY AFTERNOON...BUT SHOULD NOT
IMPACT THE WEATHER MUCH.  HOWEVER HAVE MENTIONED A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY.

MAF  62/92/64/100    2000
LSA  60/92/62/100    2000
E41  62/93/65/100    2000
6R6  63/93/65/99     2000
MRF  55/83/58/90     2200
CNM  60/93/62/101    2000

.MAF...
TX...NONE.
NM...NONE.

MARTIN

In the hours before

Special weather statement, May 14, 2:44 PM CDT, 2 hours 26 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CDT MON MAY 14 2001

.SYNOPSIS...
AREA WEATHER WILL CONTINUE TO BE DOMINATED BY AN UPPER LEVEL
RIDGE THROUGH TUESDAY.  DAYTIME HEATING AND ABUNDANT LOW LEVEL
MOISTURE WILL ALLOW FOR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING.  HIGH TEMPERATURES ON TUESDAY WILL BE
NOTICEABLY WARMER AS WEST WINDS PREVAIL ACROSS THE OUTLOOK AREA.

.THREATS...
THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THIS
EVENING...ESPECIALLY OVER THE WESTERN PERMIAN BASIN AND MOUNTAINOUS
REGIONS.  LOCALLY HEAVY RAIN AND BRIEF GUSTY WINDS WILL BE POSSIBLE
WITH THE STRONGER STORMS...HOWEVER STORMS ARE NOT EXPECTED TO REACH
SEVERE LEVELS AND SPOTTER ACTIVATION IS NOT ANTICIPATED THIS
AFTERNOON OR EVENING.

&&

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.